Aspirin toxicity: Overusing pain medication may cause Reye’s syndrome – what is it?
AstraZeneca: Aspirin is 'probably more dangerous' says expert
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Aspirin, also known as acetylsalicylic acid, is a medication used to reduce pain, fever, or inflammation. The recommended dosage is roughly 81mg and anything exceeding this could cause aspirin toxicity increasing your risk of Reye’s syndrome.
Reye’s syndrome is a very rare disorder that can cause serious liver and brain damage said the NHS.
The health body added: “If it’s not treated promptly, it may lead to permanent brain injury or death.
“Reye’s syndrome mainly affects children and young adults under 20 years of age.
“As Reye’s syndrome can be fatal, it’s vital that you get medical advice if you think your child may have it.”
Symptoms may include:
- Repeatedly being sick
- Tiredness and lack of interest or enthusiasm
- Rapid breathing
- Seizures (fits).
- As the condition progresses, the symptoms may get more severe and more wide-ranging, and can include:
- Irritability, or irrational or aggressive behaviour
- Severe anxiety and confusion that’s sometimes associated with hallucinations
- Coma (loss of consciousness).
The exact cause of Reye’s syndrome is unknown, although several factors may play a role in its development.
Reye’s syndrome seems to be triggered by using aspirin to treat a viral illness or infection — particularly flu (influenza) and chickenpox — in children and teenagers who have an underlying fatty acid oxidation disorder, said the Mayo Clinic.
The site continued: “Fatty acid oxidation disorders are a group of inherited metabolic disorders in which the body is unable to break down fatty acids because an enzyme is missing or not working properly.
“A screening test is needed to determine if your child has a fatty acid oxidation disorder.”
A toxic dose of aspirin is 200 to 300mg/kg (milligrams per kilogram of body weight), and ingestion of 500mg/kg is potentially lethal.
In chronic overdose a lower level of aspirin in the body can result in serious illness.
Much lower levels can affect children.
Other symptoms you may have taken too much aspirin include:
- Agitation, fever, convulsions, collapse, confusion, coma
- Low blood pressure
- Rapid heart rate
- Rapid breathing
- Nausea and vomiting
Source: Read Full Article